MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 19MM WIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 19MM WIDE
Model Number 399.122
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, a bone holding forceps was being washed at the sterile processing department, got caught at one side of the cases, and as they tried to remove by putting a lot of force on it, the tip of the bone holding forceps broke off.There was no patient involvement.This report is for a bone holding forceps.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A review of the device history record device history lot.Part: 399.122, lot: n2002, manufacturing site: bettlach, release to warehouse date: 06.Mar.2001.Dhr not available as device is older than 18 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to se_075477 (filing and archiving of specification documents) version ai, which was in place till august 2014.Investigation summary background: it was reported that on an unknown date, a bone holding forceps was being washed at the sterile processing department, got caught at one side of the cases and as they tried to remove by putting a lot of force on it, the tip of the bone holding forceps broke off.There was no patient involvement.This complaint involves one (1) device.Investigation flow: damage.Visual inspection: the bone holding forceps-soft ratchet f/plates to 19mm wide (p/n 399.122 lot 4292469) was received showing one of the forceps tips broken off.The broken off tip was returned.No other issues were identified with the returned components of the device.The device failure/defect of broken tip was identified during the investigation and is related to the reported complaint condition.Dimensional inspection: dimensional inspection of the forceps tip was not conducted due to post manufacturing damage and broken off tip.There is no indication that a manufacturing or design issue caused this complaint condition due to the provided information.The condition of the returned device shows that it has been heavily used/reprocessed in the field over its lifetime (18+ years).Document/specification review: the manufactured revision was unable to be accessed/reviewed as the device was manufactured by mathys prior to the oldest available drawing available in synthes systems.Because the device was made in 2001 (18+ years old) , there is no indication that a design or manufacturing issue contributed to the complaint condition.Conclusion: the complaint condition is confirmed for the bone holding forceps-soft ratchet f/plates to 19mm wide (p/n 399.122 lot 4292469) as one of the forceps tips was broken off.The broken off tip was returned.While no definitive root cause could be determined, based on the information available, it is likely that the tip broke off due to excessive force by the user trying to remove the device from the case.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Lot updated for reporting.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BONE HOLDING FORCEPS-SOFT RATCHET F/PLATES TO 19MM WIDE
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8842954
Report Number2939274-2019-59450
Device Sequence Number13857509
Product Code HTD
UDI-Device Identifier10886982202376
UDI-Public(01)10886982202376
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number399.122
Device Catalogue Number399.122
Device Lot Number4292469
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2019
Initial Date Received by Manufacturer 07/02/2019
Supplement Date Received by Manufacturer08/23/2019
Initial Report FDA Received Date07/30/2019
Supplement Report FDA Received Date08/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1